Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 67, NWS Memphis, TN

May 25, 2009Craighead County, Mississippi County, Arkansas

NWS Memphis, TN issued this flash flood warning at May 25, 2009, 9:11 PM CDT for Craighead County, Mississippi County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2009, 9:11 PM CDT (02:11 UTC)
Expired
May 26, 2009, 12:15 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Craighead County, AR, Mississippi County, AR

The radar

The Memphis radar (KNQA), 64 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
605 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 260213
FFWMEG
ARC031-093-260515-
/O.NEW.KMEG.FF.W.0067.090526T0213Z-090526T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
911 PM CDT MON MAY 25 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...

* UNTIL 1215 AM CDT

* AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN WILL MOVE OVER THE WARNED AREA. DOPPLER RADAR 
  ESTIMATES THAT ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  INCLUDE BLACK OAK...DELL AND BURDETTE. THIS WARNING ALSO INCLUDES
  BIG LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3598 9064 3597 8984 3564 9000 3556 9027
      3571 9027 3571 9061

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 25, 7:27 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 25, 7:27 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
727 PM CDT MON MAY 25 2009

.UPDATE...

UPDATED FOR 00Z TAF DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT MON MAY 25 2009/

DISCUSSION...
TROPICAL LOW PRESSURE SYSTEM WAS LOCATED OVER SOUTHWEST MO AT
DISCUSSION TIME... UP FROM A POSITION IN EAST CENTRAL AR 24 HOURS
PREVIOUS. THE MIDSOUTH WAS FIRMLY IN THE WARM SECTOR WITH DEEP
SOUTHERLY FLOW. THUNDERSTORM COVERAGE AND INTENSITY WAS ENHANCED
BY A SHORTWAVE LIFTING NORTH FROM LA INTO EASTERN AR. 19Z LAPS DATA
ESTIMATED SURFACE BASED CAPES NEAR 2000 J/KG OVER THE MIDSOUTH.

A SYNOPTIC BOUNDARY LOCATED NORTH AND PARALLEL TO I40 YESTERDAY
SERVED TO ENHANCE FLASH FLOODING AND WEAK TROPICAL TORNADO
POTENTIAL. NO SUCH SYNOPTIC BOUNDARY TODAY...BUT NUMEROUS STORM
SCALE OUTFLOW BOUNDARIES PERSIST. WOULD NOT RULE OUT A FUNNEL
CLOUD OR TWO MAINLY WEST OF THE MS RIVER...BUT PRIMARY CONCERN
THROUGH SUNDOWN IS BRIEF HEAVY RAIN... STRONG WINDS AND LIGHTNING.

REMNANTS OF THE TROPICAL LOW WILL CONTINUE TO WEAKEN AND LIFT INTO
THE MID MS RIVER VALLEY ON TUESDAY. DEEP SUPTROPICAL MOISTURE WILL
REMAIN OVER THE MIDSOUTH THROUGH WEDNESDAY. EXPECT SUFFICIENTLY WEAK
CONVECTIVE INHIBITION SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY...
PEAKING IN THE AFTERNOON.

A POSITIVELY TILTED UPPER TROF WILL SINK INTO THE CENTRAL PLAINS
WEDNESDAY NIGHT... AND DROP SOUTHEAST INTO THE MIDSOUTH ON
THURSDAY. THIS FEATURE WILL DRIVE A PACIFIC COLD FRONT THROUGH
THE MIDSOUTH THURSDAY MORNING. NOT MUCH OF A COOL DOWN WITH THIS
FRONT... BUT DEWPOINTS WILL DROP AS MUCH AS 10 DEGREES. THE DRIER
LOW LEVEL AIR SHOULD BRING THE RECENT WET SPELL TO AN END. BROAD
UPPER LEVEL RIDGING SHOULD KEEP THE MAIN STORM TRACK TO THE NORTH
OF THE MIDSOUTH FOR THE UPCOMING WEEKEND...RESULTING IN DRY AND
SEASONABLY WARM TEMPERATURES TO CLOSE OUT THE MONTH OF MAY.

PWB

&&

.AVIATION...

00Z TAF DISCUSSION

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING OVER MOST TAF SITES. SOUTHEAST WINDS WILL BECOME LIGHT
OVERNIGHT WITH SOME MVFR CEILINGS AND VISIBILITIES POSSIBLE LATER
TONIGHT AS AIRMASS REMAINS MOIST. CEILINGS SHOULD BEGIN TO
SCATTER OUT TO VFR BY TUESDAY MORNING WITH SCATTERED SHOWERS AND
THUNDERSTORMS REDEVELOPING BY LATE MORNING AND PERSISTING THROUGH
THE DAY WITH SOUTHERLY WINDS.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  83  71  87 /  50  60  40  50
MKL  68  81  68  86 /  40  70  40  50
JBR  67  83  68  86 /  50  50  40  50
TUP  67  82  68  86 /  40  70  30  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 25, 3:48 AM CDT, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
348 AM CDT MON MAY 25 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-261100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
348 AM CDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED VERY HEAVY RAINFALL OF 1 TO 2 INCHES OR MORE MAY CAUSE
FLASH FLOODING IN A FEW LOCATIONS ACROSS THE ENTIRE MIDSOUTH AND
FORECAST AREA.

A FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY DOWNPOURS
AND GUSTY WINDS UP TO 50 MPH ARE POSSIBLE ACROSS THE ENTIRE MIDSOUTH
AND FORECAST AREA...MAINLY BETWEEN 11 AM AND 10 PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCALIZED HEAVY RAINFALL AND FLASH FLOODING AS WELL AS SCATTERED
STRONG THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL ARE POSSIBLE
TUESDAY THROUGH THURSDAY MAINLY DURING THE AFTERNOON AND EVENING
HOURS ACROSS MUCH OF THE MIDSOUTH AND FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MBS

In the hours before

Special weather statement, May 25, 3:13 PM CDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT MON MAY 25 2009

ARZ009-252045-
CLAY AR-
313 PM CDT MON MAY 25 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  WESTERN CLAY COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF CORNING AT 314 PM CDT...
MOVING NORTHWEST AT 20 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY COUNTY...INCLUDING LOCATIONS NEAR CORNING...SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 345 PM CDT.
Special weather statement, May 25, 4:22 PM CDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
422 PM CDT MON MAY 25 2009

TNZ020-021-052-252145-
CARROLL TN-GIBSON TN-MADISON TN-
422 PM CDT MON MAY 25 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 5
MILES EAST OF JACKSON AT 422 PM CDT...MOVING NORTH AT 20 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CARROLL...GIBSON AND MADISON COUNTIES...INCLUDING LOCATIONS
NEAR HUMBOLDT...JACKSON...MILAN AND TRENTON...SHOULD MONITOR THIS
STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 445
PM CDT.
Special weather statement, May 25, 6:25 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
625 PM CDT MON MAY 25 2009

TNZ002-260000-
OBION TN-
625 PM CDT MON MAY 25 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL OBION COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER UNION CITY AT 625 PM CDT...MOVING
NORTHWEST AT 25 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN OBION COUNTY...INCLUDING LOCATIONS NEAR UNION CITY...SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 700 PM CDT.
Special weather statement, May 25, 7:37 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
737 PM CDT MON MAY 25 2009

ARZ036-260100-
CRITTENDEN AR-
737 PM CDT MON MAY 25 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER MARION AT 737 PM CDT...MOVING NORTH AT 25
MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRITTENDEN COUNTY...INCLUDING LOCATIONS NEAR MARION AND
WEST MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 800 PM CDT. THIS SIGNIFICANT WEATHER
ALERT ALSO INCLUDES BRANDYWINE LAKE AND WAPANOCCA LAKE.
Local storm report, May 25, 7:48 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
748 PM CDT MON MAY 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     FLASH FLOOD      CLARKSDALE              34.20N 90.58W
05/25/2009                   COAHOMA            MS   LAW ENFORCEMENT

            SEVERAL STREETS IN CITY OF CLARKSDALE FLOODED

&&

MRM
Special weather statement, May 25, 8:18 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
818 PM CDT MON MAY 25 2009

ARZ028-260200-
MISSISSIPPI AR-
818 PM CDT MON MAY 25 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTH OF JOINER AT 818 PM CDT...MOVING
NORTH AT 25 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN MISSISSIPPI COUNTY...INCLUDING LOCATIONS NEAR KEISER...
LUXORA...OSCEOLA AND WILSON...SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 900 PM CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:58 PM CDTSevere Thunderstorm WarningMEGRandolph47 min
May 26, 4:08 PM CDTAreal Flood AdvisoryMEGClay, Randolph97 min
May 26, 4:13 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Randolph47 min
May 26, 5:02 PM CDTSevere Thunderstorm WarningMEGClay, Greene43 min
May 26, 6:51 PM CDTFlash Flood WarningMEGGreene3 hr

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.